Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 48, NWS Fort Worth, TX

May 31, 2016Hood County, Somervell County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 31, 2016, 2:39 PM CDT for Hood County, Somervell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 2:39 PM CDT (19:39 UTC)
Expired
May 31, 2016, 5:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Hood County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 52 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:00 PM CDTFLASH FLOODGranbury, TXAMATEUR RADIO REPORTS WIDESPREAD FLOODING. MULTIPLE HIGH WATER RESCUES ONGOING ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS54 KFWD 311939
FFWFWD
TXC221-425-312245-
/O.NEW.KFWD.FF.W.0048.160531T1939Z-160531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
239 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOOD COUNTY IN NORTH CENTRAL TEXAS...
  SOMERVELL COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 545 PM CDT

* AT 237 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ALONG A LINE EXTENDING FROM GRANBURY TO GLEN ROSE. THE
  STORMS ARE MOVING EAST AT 5 MPH. THESE STORMS ARE PRODUCING
  RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR. THIS RAINFALL WILL
  LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING
  AREAS ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRANBURY...PECAN PLANTATION...GLEN ROSE...LIPAN...DINOSAUR VALLEY STATE
  PARK...OAK TRAIL SHORES AND TOLAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3255 9762 3220 9761 3220 9764 3209 9787
      3221 9794 3249 9806 3256 9807 3256 9784

$$

92
2 follow-up statements
349 
WGUS74 KFWD 312107
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT TUE MAY 31 2016

TXC221-425-312245-
/O.CON.KFWD.FF.W.0048.000000T0000Z-160531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOOD TX-SOMERVELL TX-
407 PM CDT TUE MAY 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
HOOD AND SOMERVELL COUNTIES...

AT 404 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN
GRANBURY AND SURROUNDING AREAS. SEVERAL ROADS WERE FLOODED AND SOME
WERE IMPASSABLE.  2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
THE AREA THIS AFTERNOON.  THE HEAVIEST RAIN HAS ENDED BUT UP TO
ANOTHER INCH OF RAIN IS POSSIBLE THROUGH SUNSET.  WATER CONTINUES TO
RUN OFF AND WILL CAUSE FLASH FLOODING THROUGH 545 PM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRANBURY...PECAN PLANTATION...GLEN ROSE...LIPAN...DINOSAUR VALLEY STATE
PARK...OAK TRAIL SHORES AND TOLAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3255 9762 3220 9761 3220 9764 3209 9787
      3221 9794 3249 9806 3256 9807 3256 9784

$$

92
553 
WGUS74 KFWD 312227
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CDT TUE MAY 31 2016

TXC221-425-312245-
/O.CON.KFWD.FF.W.0048.000000T0000Z-160531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOOD TX-SOMERVELL TX-
527 PM CDT TUE MAY 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
HOOD AND SOMERVELL COUNTIES...

AT 524 PM CDT...LOCAL LAW ENFORCEMENT REPORTED ONGOING HIGH WATER
RESCUES IN HOOD COUNTY. IN SOMERVELL COUNTY...HIGH WATER CONTINUES
TO IMPACT SOME ROADWAYS.

EVEN THOUGH THE INTENSITY OF THE RAINFALL HAS DIMINISHED...EXCESSIVE
RUNOFF WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3255 9762 3220 9761 3220 9764 3209 9787
      3221 9794 3249 9806 3256 9807 3256 9784

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:14 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 1:14 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
114 PM CDT TUE MAY 31 2016

.AVIATION...
A line of showers and thunderstorms currently extends from roughly
K0F2 to KMWL to KMKN, with an additional area of convection now
moving northeastward out of the Concho Valley. This convection
will continue to progress towards the TAF sites through the early
afternoon hours and should begin impacting the Metroplex TAF
locations starting around the 19Z-20Z time frame. Based on
upstream observations, anticipate MVFR cigs/visibilities within
convective elements.

Thereafter, the current expectation is for showers and storms to
move east of the Metroplex this evening and into the overnight
hours. High-resolution guidance continues to suggest that another
convective complex/MCS will then organize across the Texas
Panhandle and track eastward towards North Central Texas, but this
activity should not arrive until early tomorrow morning. Owing to
uncertainties regarding the evolution of this next complex,
continue to prevail VCTS and SHRA during this period, but
additional refinements in timing will be made as the evolution of
this system becomes more clear.

For the DFW extended TAF, have thrown in VCSH after 22Z tomorrow
to account for additional shower/thunderstorm development as
additional lift overspreads the region.

&&

.UPDATE...
Morning surface analysis showed a well defined outflow boundary
moving through southern Oklahoma and into North Texas. Convergence
along this boundary has increased and scattered to numerous
showers and thunderstorms have developed over the last hour. The
environment across North Texas is moderately unstable with the 12Z
FWD sounding indicating steep 700-500mb lapse rates although low
level wind fields are fairly weak. Latest RAP guidance along with
water vapor imagery suggest that a weak shortwave may have rotated
around the upper low over the southwest U.S. and is moving across
northwest TX. There is a pocket of slightly enhanced mid and upper
level winds moving through the area which may be providing some
larger scale forcing. Thunderstorms this morning into early
afternoon will have some potential to become severe...although
they should remain multi-cellular in nature posing mainly a small
hail and gusty wind threat.

The bigger threat will quickly become flash flooding as rich low
level moisture is already in place and a moistening of the
atmosphere aloft continues through tonight. PW values around 1.5
inches this morning will approach 1.8-1.9 inches overnight
tonight. Precipitation efficiency is expected to increase later
today and tonight as the atmosphere becomes more tropical in
nature. Some of our northwest counties have already received heavy
rainfall and with continued rain chances through the week...a
Flash Flood Watch will be issued for a good chunk of the North and
Central TX through tomorrow night. This will likely be expanded in
area and time with subsequent forecast issuances.

Dunn

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT TUE MAY 31 2016/
An upper level low currently over southwest Arizona will be the
main weather maker for the the rest of the work week and through
the weekend. This system will move east into West Texas Wednesday
night and into Central Texas Thursday. All of the main models
indicate that the upper low will then meander across Central
Texas Thursday night through Saturday before eventually sinking
south. The GFS indicates that the low will sink south and then
southeast off the lower Texas coast by Monday while the ECMWF
keeps the system over South Texas through Monday Night and
opens it up to an upper level trough Tuesday and Tuesday night.
Weak Upper level ridging should start to build in from the west
during the early part of next week.

A shortwave over southwest Texas this morning will move northeast
across North and Central Texas today. Lift associated with this
system along with increasing low level moisture will result in
increasing chances of showers and thunderstorms from southwest to
northeast today, especially along and west of the I-35 corridor.
Showers and thunderstorms are expected to develop this afternoon
from the Texas Panhandle northeast across Oklahoma. This activity
will move southeast into North Texas this evening and tonight.
Some strong to severe thunderstorms will be possible mainly across
the northwestern zones. Locally heavy rain is also expected with
these storms.

As the upper level low sits across Central Texas Wednesday
through Saturday, expect several rounds of showers and
thunderstorms. With increasing precipitable water values and
saturated or nearly saturated grounds from recent rainfall, the
potential for flash flooding will increase. A Flash Flood Watch
will likely be needed for parts, if not all, of North and Central
Texas for the Wednesday through Friday period. The best rain
chances should start to shift southward Saturday night and
Sunday but some low chances will continue across Central Texas
into Monday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    84  68  81  67  79 /  50  60  70  60  70
Waco                85  68  81  66  79 /  40  50  70  60  70
Paris               85  68  80  66  79 /  50  50  70  60  70
Denton              83  67  79  65  78 /  60  60  70  60  70
McKinney            84  67  79  66  79 /  50  60  70  60  70
Dallas              85  69  82  67  80 /  50  60  70  60  70
Terrell             85  68  81  67  79 /  40  50  70  60  70
Corsicana           86  70  81  68  80 /  30  40  60  60  70
Temple              84  68  80  67  78 /  40  50  70  70  70
Mineral Wells       83  66  79  65  77 /  70  60  70  60  60

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ091>093-
100>104-115>120-129>134-141>145-156>160-174.

&&
Hazardous weather outlook, May 31, 3:54 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
354 AM CDT TUE MAY 31 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-010900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE BEST CHANCES THIS
AFTERNOON WILL BE WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE
20...THEN ALL OF THE REGION TONIGHT. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY LATE AFTERNOON
THROUGH THIS EVENING. LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN
SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLOW-MOVING UPPER LOW WILL BRING CONTINUED CHANCES OF
THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A FEW STORMS MAY BE
STRONG...BUT THE PRIMARY THREAT WILL SHIFT TO HEAVY RAIN AND
FLOODING...EACH DAY FROM WEDNESDAY THROUGH EARLY SUNDAY.

STORM CHANCES ARE EXPECTED TO END LATE SUNDAY AS THE SYSTEM MOVES
SOUTH OF THE AREA. LINGERING MOISTURE MAY LEAD TO AN ISOLATED
STORM OR TWO ACROSS THE SOUTHERN-MOST COUNTIES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...MOST LIKELY WEST OF INTERSTATE 35 AND NORTH OF
INTERSTATE 20.

In the hours before

Local storm report, May 31, 2:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
236 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      3 NW SANTO              32.63N  98.26W
05/31/2016                   PALO PINTO         TX   LAW ENFORCEMENT

            MULTIPLE ROAD CLOSURES DUE TO HIGH WATER REPORTED IN PALO
	    PINTO COUNTY. FM 4 AT SOUTH LAKEVIEW DR., 281 NEAR DOBBS
	    VALLEY, FM 129 OVER PALO PINTO CREEK AT THE SOUTH END OF
	    BRAZOS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:49 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more3 days
May 31, 11:30 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Stephens60 min
May 31, 12:03 PM CDTFlash Flood WarningFWDPalo Pinto, Stephens5 hr
May 31, 1:13 PM CDTFlash Flood WarningFWDErath5 hr
May 31, 2:03 PM CDTAreal Flood AdvisoryFWDHood117 min
May 31, 2:22 PM CDTRiver Flood WarningFWDDenton64 hr
May 31, 2:28 PM CDTAreal Flood AdvisoryFWDComanche, Eastland2 hr
May 31, 2:32 PM CDTRiver Flood WarningFWDHunt35 hr
May 31, 2:32 PM CDTRiver Flood WarningFWDHunt, Rockwall4 days
May 31, 2:33 PM CDTSevere Thunderstorm WarningFWDCollin27 min
May 31, 2:39 PM CDTRiver Flood WarningFWDYoung9 days
May 31, 2:39 PM CDTRiver Flood WarningFWDPalo Pinto44 hr
May 31, 2:42 PM CDTSevere Thunderstorm WarningFWDHood, Somervell33 min
May 31, 3:08 PM CDTAreal Flood AdvisoryFWDCollin52 min
May 31, 3:17 PM CDTFlash Flood WarningFWDJohnson3 hr
May 31, 4:01 PM CDTRiver Flood WarningFWDComanche29 hr
May 31, 4:02 PM CDTAreal Flood AdvisoryFWDTarrant58 min
May 31, 4:22 PM CDTAreal Flood AdvisoryFWDDallas, Denton53 min
May 31, 4:34 PM CDTAreal Flood WarningFWDFannin86 min
May 31, 4:42 PM CDTFlash Flood WarningFWDHopkins, Hunt, Rains4 hr
May 31, 4:56 PM CDTAreal Flood WarningFWDStephens3 hr
May 31, 5:00 PM CDTAreal Flood AdvisoryFWDTarrant2 hr
May 31, 5:02 PM CDTAreal Flood WarningFWDPalo Pinto, Stephens6 hr
May 31, 5:10 PM CDTRiver Flood WarningFWDErath, Hamilton22 hr
May 31, 5:42 PM CDTAreal Flood AdvisoryFWDDenton3 hr
May 31, 5:45 PM CDTAreal Flood WarningFWDHood, Somervell6 hr
May 31, 5:53 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Rockwall3 hr
May 31, 6:08 PM CDTAreal Flood WarningFWDErath, Hood, Somervell12 hr
May 31, 6:16 PM CDTAreal Flood WarningFWDJohnson12 hr
May 31, 6:21 PM CDTRiver Flood WarningFWDDallas28 hr
May 31, 6:24 PM CDTRiver Flood WarningFWDDallas16 hr
May 31, 6:32 PM CDTRiver Flood WarningFWDStephens27 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.